Skip to main content
eScholarship
Open Access Publications from the University of California

Severe cutaneous adverse reaction to telaprevir

  • Author(s): Shuster, Marina
  • Do, Daihung
  • Nambudiri, Vinod
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

A 50-year-old woman presented with diffuse, intensely pruritic pink-red papules on her trunk and extremities three weeks after starting combination therapy with ribavirin, telaprevir, and interferon. She also had cervical lymphadenopathy, fever, eosinophilia, and transaminitis consistent with a severe drug reaction to telaprevir. She was started on high potency topical steroids under inpatient observation and recovered within two weeks.  Severe cutaneous eruptions secondary to telaprevir have resulted in black-box warnings for potentially fatal skin reactions, including Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) and Stevens-Johnson Syndrome (SJS), and Toxic Epidermal Necrolysis (TEN). Because these reactions carry acute mortality rates of 10%, prompt detection and treatment with steroids are important. As such, physicians should be aware of these potentially lethal side effects.

Main Content
Current View